Alert archive / Florida / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 6, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 12, 2002, 3:26 PM CST for Calhoun County, Gulf County, Liberty County, Florida. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 12, 2002, 3:26 PM CST (21:26 UTC)
- Expired
- Mar 12, 2002, 4:15 PM CST
- In force
- 49 min
- Issued by
- NWS Tallahassee, FL
- Area
- Counties, with a storm outline in the text
Counties Calhoun County, FL, Gulf County, FL, Liberty County, FL
The radar
The Tallahassee radar (KTLH), 75 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 12, 3:40 PM CST | Thunderstorm Wind | Northeast Portion, FL | A building was destroyed. Reported by the Gulf County Sheriff. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KTAE 122126 SVRTLH FLC013-045-077-122215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 424 PM EST TUE MAR 12 2002 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CALHOUN COUNTY IN FLORIDA GULF COUNTY IN FLORIDA LIBERTY COUNTY IN FLORIDA * UNTIL 515 PM EST(415 PM CST)... * AT 424 PM EST(324 PM CST) NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES SOUTHWEST OF BROAD BRANCH...OR ABOUT 18 MILES NORTHEAST OF CALLAWAY...MOVING EAST AT 45 MPH. THIS STORM IS LIKELY PRODUCING DAMAGING WIND GUSTS GREATER THAN 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... IOLEE...SCOTTS FERRY BY 330 PM CST... MOSQUITO LANDING...LEWIS BY 435 PM EST... ORANGE...WOODS BY 440 PM EST... CENTRAL CITY...WILMA BY 445 PM EST... VILAS...LIBERTY BY 450 PM EST... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS SPOTTED. LAT...LON 3038 8532 2997 8538 3007 8464 3033 8474 .END 17-GOULD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 12:45 PM CST, 2 hours 41 minutes earlier.
Area forecast discussion, Mar 12, 12:45 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE TALLAHASSEE FL 145 PM EST TUE MAR 12 2002 SYNOPSIS: LATEST WATER VAPOR IMAGERY SHOWS POTENT UPPER TROUGH OVER LOWER MS VALLEY W/ H5 CENTER MOVING ESE INTO SW MS. SURFACE LOW NEAR MSY W/ WARM FRONT ENE INTO CENTRAL SC. WIDESPREAD BAND OF ACTIVE CONVECTION CONTINUES TO DEVELOP AHEAD OF THE UPPER LOW, AIDED BY UPPER DIVERGENCE ALOFT. REGIONAL 88DS SHOW ISOLATED SEVERE TSTMS RAPIDLY DEVELOPING OVER SE AL AHEAD OF CONVECTIVE BAND, WHICH IS ACQUIRING LINE ECHO WAVE PATTERN CHARACTERISTICS. ISOLATED DAMAGING WINDS AND LARGE HAIL THREAT WILL CONTINUE THRU THE AFTN AS THESE TSTMS MOVE THRU THE PANHANDLE & SE AL. OTHERWISE, WARM & MOIST SLY FLOW IN WARM SECTOR W/ TEMPS IN THE 70S. MODELS/FCST: UPPER TROUGH OVER GULF COAST STATES PROGGED TO MOVE EWD TONIGHT W/ COLD CORE CENTER PASSING OVER FL ZONES. AVN MORE ROBUST THAN ETA/NGM W/ THIS FEATURE. TROUGH EXITS THE SERN U.S. COAST WED, REPLACED BY SHORTWAVE RIDGE. A WEAK SHORTWAVE TROUGH OVER NRN MEXICO MOVES NEWD INTO LOWER TN VALLEY THU NIGHT, BUT SHOULD HAVE NO IMPACT ON OUR CWFA. SURFACE LOW & FRONT FROM MS INTO GULF MOVES EWD INTO WRN ZONES THIS EVE & EXITS THE ERN ZONES BY WED AM W/ ASSOCIATED PCPN ENDING FROM W TO E. MODELS SHOW WRAP-AROUND MOISTURE LIFTING NEWD AWAY FROM CWFA & CLOUDS DECREASING WED. WEAK HIGH PRESSURE RIDGE SETTLES OVER THE GULF WED NIGHT & SHIFTS EWD THU W/ LIGHT SLY FLOW. FOR POPS TONIGHT, WILL GO W/ LIKELY TO CATEGORICAL, BASED ON RADAR TRENDS. NIL POPS FOR REMAINDER OF SHORT-TERM PERIOD. A BLEND OF NGM/AVN MOS GUIDANCE TEMPS PREFERRED. EXTENDED (SAT-TUE): PROGRESSIVE ZONAL PATTERN W/ PACIFIC FRONT DROPPING INTO CNTRL GA/AL SAT, STALLING SAT NIGHT, THEN LIFTING N AS WARM FRONT SUN AS POTENT UPPER SYSTEM EJECTS NEWD FROM PLAINS INTO GREAT LAKES MON. WILL INTRODUCE SLIGHT CHANCE OF SHOWERS FOR AL/GA ZONES SUN. COLD FRONT SWEEPS EWD THRU THE CWFA MON-MON NIGHT W/ WEAK HIGH PRESSURE RETURNING TUE. TEMPS WILL AVERAGE 5-10 DEGREES ABOVE NORMAL. MARINE: NO HIGHLIGHTS. BORDERLINE SCEC CONDITIONS TONIGHT AS LOW AND WEAK COLD FRONT PASS THRU LOCAL WATERS & WIND SHIFT TO W/NW. WLY WINDS WED BECOME LIGHT & VARIABLE WED NIGHT. WINDS BECOME SLY THU & CONTINUE INTO THE UPCOMING WEEKEND. FIRE WEATHER: NO CONCERNS. PRELIM NUMBERS: TLH 055/075 048/079 8000 PFN 057/070 053/075 7000 DHN 054/073 051/077 7000 ABY 055/072 050/078 8000 VLD 057/075 050/080 8000= .TLH... .AL...NONE. .GA...NONE. .FL...NONE. MAJ
In the hours before
Special weather statement, Mar 12, 10:00 AM CST, 5 hours 26 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-122100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 1100 AM EST TUE MAR 12 2002 AN UPPER LEVEL DISTURBANCE COMBINED WITH LOW PRESSURE AND A COLD FRONT FROM MISSISSIPPI TO THE WESTERN GULF WILL MOVE EAST ACROSS THE GULF COAST STATES DURING THE NEXT 24 HOURS. AS THIS SYSTEM APPROACHES THE TRI-STATE AREA LATER TODAY...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP. THE PRECIPITATION WILL END FROM WEST TO EAST OVERNIGHT. THE AIRMASS AHEAD OF THE FRONT WILL BECOME INCREASINGLY MOIST AND UNSTABLE. WHILE A FEW OF THE THUNDERSTORMS MAY BRIEFLY REACH SEVERE LIMITS WITH DAMAGING WINDS...ORGANIZED SEVERE WEATHER IS NOT EXPECTED. IN ADDITION...SOME OF THE THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL. AMOUNTS ACROSS THE TRI-STATE AREA AVERAGE AROUND AN INCH...WITH ISOLATED AMOUNTS OF TWO INCHES POSSIBLE. WITH THE GROUND ALREADY SATURATED FROM TORRENTIAL RAINS OVER A WEEK AGO...HEAVY RAINS MAY CAUSE MINOR FLOODING IN THE NORMALLY FLOOD-PRONE AREAS. EMERGENCY MANAGERS AND SKYWARN SPOTTER GROUPS SHOULD MONITOR UPDATED FORECASTS FROM THE NATIONAL WEATHER SERVICE. OVER THE COASTAL WATERS...SOME OF THE THUNDERSTORMS COULD PRODUCE STRONG GUSTY WINDS...FREQUENT CLOUD-TO-WATER LIGHTING AND ROUGH SEAS. THEREFORE...BOATERS ARE ADVISED TO STAY TUNED TO NOAA WEATHER RADIO FOR POSSIBLE SPECIAL MARINE WARNINGS AND STATEMENTS. FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS. MAJ
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 2:53 PM CST | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Washington | 37 min |
| Mar 12, 4:07 PM CST | Severe Thunderstorm Warning | TAE | Wakulla | 113 min |
| Mar 12, 4:07 PM CST | Severe Thunderstorm Warning | TAE | Franklin, Leon, Liberty | 2 hr |
| Mar 12, 4:07 PM CST | Severe Thunderstorm Warning | TAE | Gadsden | 53 min |
| Mar 12, 5:42 PM CST | Severe Thunderstorm Warning | TAE | Taylor | 48 min |
| Mar 12, 5:50 PM CST | Severe Thunderstorm Warning | TAE | Madison | 55 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.